Alert archive / Nevada / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 14, NWS Las Vegas, NV
NWS Las Vegas, NV issued this severe thunderstorm warning at Jul 16, 2012, 1:09 AM PDT for Clark County, Nevada. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 16, 2012, 1:09 AM PDT (08:09 UTC)
- Expired
- Jul 16, 2012, 1:45 AM PDT
- In force
- 36 min
- Issued by
- NWS Las Vegas, NV
- Area
- Storm-based polygon
County Clark County, NV
The radar
The Las Vegas radar (KESX), 111 km from the middle of the area, began a volume at 08:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Las Vegas, NV (KVEF), launched 00:00Z, 8.2 hours before the alert went out and 92 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 91 J/kg
- Mixed-layer CIN
- -189 J/kg
- Mixed-layer LCL
- 2314 m above ground
- 0-6 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- -62 m²/s²
- 0-3 km storm-relative helicity
- -3 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
657 WUUS55 KVEF 160809 SVRVEF NVC003-160845- /O.NEW.KVEF.SV.W.0014.120716T0809Z-120716T0845Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE LAS VEGAS NV 109 AM PDT MON JUL 16 2012 THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHEASTERN CLARK COUNTY IN SOUTHERN NEVADA... * UNTIL 145 AM PDT. * AT 108 AM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 9 MILES SOUTHWEST OF LOGANDALE...OR 9 MILES WEST OF OVERTON...AND WAS MOVING NORTH AT 20 MPH. * LOCATIONS IMPACTED INCLUDE... MOAPA AND LOGANDALE. THIS INCLUDES INTERSTATE 15 BETWEEN MILE MARKERS 78 AND 103. PRECAUTIONARY/PREPAREDNESS ACTIONS... THIS STORM IS CAPABLE OF PRODUCING LARGE HAIL THAT CAN CAUSE INJURY AND DAMAGE PROPERTY. IN ADDITION...STRONG WINDS AND LIGHTNING ARE LIKELY. LIGHTNING CAN KILL! TAKE SHELTER IN A STURDY BUILDING. IF IT IS SAFE TO DO SO...TAKE APPROPRIATE ACTIONS TO PROTECT VEHICLES AND PROPERTY. REPORT SEVERE WEATHER BY POSTING YOUR REPORT TO THE LAS VEGAS NATIONAL WEATHER SERVICE FACEBOOK PAGE...OR BY USING THE TWITTER HASHTAG...NWSVEGAS. THIS IS A DANGEROUS STORM. NEARLY CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. IF CAUGHT OUTDOORS...SEEK SHELTER IN A STURDY BUILDING UNTIL THE STORM PASSES. && LAT...LON 3683 11462 3675 11435 3643 11454 3649 11475 TIME...MOT...LOC 0809Z 201DEG 18KT 3654 11460 $$ MORGAN
2 follow-up statements
181 WWUS55 KVEF 160828 SVSVEF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE LAS VEGAS NV 128 AM PDT MON JUL 16 2012 NVC003-160845- /O.CON.KVEF.SV.W.0014.000000T0000Z-120716T0845Z/ CLARK NV- 128 AM PDT MON JUL 16 2012 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 145 AM PDT FOR NORTHEASTERN CLARK COUNTY... AT 125 AM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR LOGANDALE...AND WAS MOVING NORTH AT 20 MPH. LOCATIONS IMPACTED INCLUDE... LOGANDALE. THIS INCLUDES INTERSTATE 15 BETWEEN MILE MARKERS 93 AND 103. PRECAUTIONARY/PREPAREDNESS ACTIONS... THIS STORM IS CAPABLE OF PRODUCING DAMAGING WINDS WHICH CAN BRING DOWN TREES AND POWER LINES AND CAUSE SIGNIFICANT BLOWING DUST AND DEBRIS. IN ADDITION...HAIL AND LIGHTNING ARE LIKELY. LIGHTNING CAN KILL! TAKE COVER IN A SUBSTANTIAL SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM PASSES. REPORT SEVERE WEATHER BY POSTING YOUR REPORT TO THE LAS VEGAS NATIONAL WEATHER SERVICE FACEBOOK PAGE...OR BY USING THE TWITTER HASHTAG...NWSVEGAS. && LAT...LON 3679 11450 3675 11435 3652 11449 3655 11461 TIME...MOT...LOC 0828Z 201DEG 18KT 3658 11451 $$ MORGAN
128 WWUS55 KVEF 160841 SVSVEF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE LAS VEGAS NV 141 AM PDT MON JUL 16 2012 NVC003-160851- /O.EXP.KVEF.SV.W.0014.000000T0000Z-120716T0845Z/ CLARK NV- 141 AM PDT MON JUL 16 2012 ...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN CLARK COUNTY WILL EXPIRE AT 145 AM PDT... AT 141 AM PDT...RADAR INDICATED THE THUNDERSTORM OVER LOGANDALE WAS BEGINNING TO WEAKEN. THEREFORE...THE SEVERE THUNDERSTORM WARNING WILL BE ALLOWED TO EXPIRE. PEOPLE IN AND NEAR LOGANDALE SHOULD REMAIN INDOORS UNTIL THE STORM HAS PASSED. LAT...LON 3679 11450 3675 11435 3652 11449 3655 11461 TIME...MOT...LOC 0841Z 201DEG 18KT 3664 11448 $$ MORGAN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 15, 8:57 PM PDT, 4 hours 12 minutes earlier.
Area forecast discussion, Jul 15, 8:57 PM PDT, 4 hours 12 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LAS VEGAS NV 857 PM PDT SUN JUL 15 2012 .SYNOPSIS...SCATTERED THUNDERSTORMS WITH LOCALLY HEAVY RAINFALL REMAIN A THREAT OVER THE EASTERN MOJAVE DESERT...SOUTHERN NEVADA AND NORTHWEST ARIZONA THROUGH THIS EVENING. DRY AND STABLE AIR PUSHING ACROSS THE SOUTHERN SIERRA AND WESTERN MOJAVE DESERT WILL BRING A GRADUAL DRYING TREND WITH DECREASING THUNDERSTORM COVERAGE FROM WEST TO EAST MONDAY AND MOSTLY DRY WEATHER TUESDAY THROUGH THURSDAY. && .UPDATE...THUNDERSTORM ACTIVITY HAD DIMINISHED SIGNIFICANTLY AS OF 845 PM WITH ISOLATED THUNDERSTORMS AT BEST. WITH A SHORTWAVE TROUGH TO OUR WEST AND SOME MODERATELY STRONG WINDS ALOFT AND LINGERING INSTABILITY...SOME OF OUR EASTERN CWA COULD STILL SEE A FEW STORMS TONIGHT. HOWEVER...I UPDATED GRIDS TO LOWER POPS TO ACCOUNT FOR CURRENT TRENDS...ESPECIALLY IN THE WESTERN PART OF THE CWA. THE FLASH FLOOD WATCH WAS ALLOWED TO EXPIRE AT 9 PM. IT LOOKS LIKE THE DRIER AND MORE STABLE AIR WILL CONTINUE TO PUSH A LITTLE FARTHER EAST MONDAY SO IT SHOULD BE A LITTLE LESS ACTIVE BUT LINCOLN AND MOHAVE COUNTIES AND PERHAPS EASTERN CLARK COUNTY WILL STILL SEE SCATTERED THUNDERSTORMS WITH LOCALLY HEAVY RAIN. && .AVIATION...FOR MCCARRAN...THERE ARE A FEW THUNDERSTORM CELLS AROUND THE FORECAST AREA THIS EVENING AND ONE DEVELOPING IN OR AROUND THE VALLEY OVERNIGHT IS NOT OUT OF THE QUESTION. WINDS IN GENERAL WILL BE SOUTH SOUTHWEST 8-10KTS TONIGHT. STORMS WILL DEVELOP AGAIN ON MONDAY WITH THE BEST CHANCE EAST OF LAS VEGAS. FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST CALIFORNIA..ISOLATED THUNDERSTORMS ARE POSSIBLE OVERNIGHT WITH CIGS AS LOW AS 6K FEET IN HEAVIER SHOWERS. OTHERWISE...FEW-SCT CLOUDS AROUND THE AREA WITH WINDS AWAY FROM SHRA/TSRA FAVORING TYPICAL DIURNAL TRENDS. ANOTHER ROUND OF THUNDERSTORMS IS EXPECTED MONDAY AFTERNOON THOUGH COVERAGE WILL GENERALLY BE CONFINED TO SOUTHEASTERN NEVADA AND NORTHWEST ARIZONA AS DRIER AIR PUSHES IN FROM THE WEST. && .PREV DISCUSSION... 400 PM PDT SUN JUL 15 2012 .SHORT TERM...TONIGHT THROUGH WEDNESDAY...THUNDERSTORMS THAT DEVELOPED DURING THE LATE MORNING AND EARLY AFTERNOON HAVE SHOWN A WEAKENING TREND AS OF THIS WRITING...BUT CONVECTION COULD EASILY EXPAND DURING THE LATE AFTERNOON AND EVENING WITH DYNAMIC SUPPORT FROM THE CENTRAL CALIFORNIA LOW STILL A FACTOR. WATER VAPOR LOOPS SHOWED A SHORTWAVE EJECTING UP INTO SOUTHERN NEVADA THROUGH THIS EVENING AND AN OVERHEAD CURVED JET OF 40-50 KNOTS. CONVECTION IS EXPECTED TO DECREASE LATE THIS EVENING AND OVERNIGHT BUT ISOLATED STORMS COULD KEEP GOING ANYWHERE EAST OF A LINE FROM BARSTOW UP THROUGH MERCURY AND THE WESTERN LINCOLN COUNTY BORDER. MODELS CONTINUE TO INSIST DRYING WILL DEVELOP OVER ALL OF SAN BERNARDINO INTO WESTERN CLARK COUNTY BY MONDAY AFTERNOON BUT PAST EXPERIENCE HAS SHOWN THEY ARE OFTEN TO QUICK TO SCOUR OUT MOISTURE WHEN IT IS AS ENTRENCHED AS THE CURRENT SITUATION. SCATTERED THUNDERSTORMS SHOULD PERSIST OVER MOST OF SOUTHERN NEVADA AND MOHAVE COUNTY ARIZONA MONDAY THEN THE TROUGH ALONG THE CALIFORNIA COAST STRENGTHENS MONDAY NIGHT AND TUESDAY AS ADDITIONAL ENERGY DROPS OUT OF THE PACIFIC NORTHWEST. THIS SHOULD BE ENOUGH TO DEVELOP DEEP DRY SOUTHWEST FLOW AND FINALLY PUSH MOISTURE TO THE EAST AND BRING AN END TO THUNDERSTORMS. .LONG TERM...THURSDAY THROUGH SUNDAY...NO SIGNIFICANT CHANGES TO FORECAST FOR THE EXTENDED PERIOD. THE GFS AND ECMWF STILL DEPICT MID LEVEL MOISTURE BEING STRIPPED FROM HURRICANE FABIO WILL BE PULLED ACROSS THE SOUTHERN SIERRA THURSDAY WHICH MAY PRODUCE A SLIGHT CHANCE OF THUNDERSTORMS OVER THE MOUNTAINS. THE TROUGH THEN LIFTS AWAY AND HIGH PRESSURE OVER THE CENTRAL U.S. EXPANDS WESTWARD AND THE DOOR OPENS FOR A RETURN OF MONSOONAL MOISTURE GOING INTO THE WEEKEND. && .VEF WATCHES/WARNINGS/ADVISORIES... NV...NONE. AZ...NONE. CA...NONE. && UPDATE...HARRISON AVIATION...SALMEN PREV DISCUSSION...ADAIR HTTP://WEATHER.GOV/LASVEGAS
Hazardous weather outlook, Jul 15, 4:16 AM PDT, 20 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LAS VEGAS NV 416 AM PDT SUN JUL 15 2012 AZZ001>003-036-CAZ524-527-NVZ015-016-018>022-160700- NORTHWEST PLATEAU-LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS- LAKE MEAD NATIONAL RECREATION AREA-EASTERN MOJAVE DESERT- SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY-LINCOLN COUNTY- NORTHEAST CLARK COUNTY-SHEEP RANGE-SPRING MOUNTAINS- LAS VEGAS VALLEY-SOUTHERN CLARK COUNTY- 416 AM PDT SUN JUL 15 2012 /416 AM MST SUN JUL 15 2012/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST ARIZONA...CALIFORNIA AND SOUTHERN NEVADA. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED AGAIN TODAY. A FEW STORMS MAY PRODUCE FLASH FLOODING. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY ISOLATED THUNDERSTORMS ARE EXPECTED AGAIN ON MONDAY...THEN DRY WEATHER IS LIKELY TUESDAY THROUGH THURSDAY. THERE IS SOME CHANCE THAT THUNDERSTORMS MAY RETURN FRIDAY OR SATURDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED TODAY. HOWEVER...SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. CAZ519>523-525-526-NVZ014-017-160700- EASTERN SIERRA SLOPES-OWENS VALLEY-WHITE MOUNTAINS OF INYO COUNTY- DEATH VALLEY NATIONAL PARK-WESTERN MOJAVE DESERT-MORONGO BASIN- CADIZ BASIN-ESMERALDA AND CENTRAL NYE COUNTY- WESTERN CLARK AND SOUTHERN NYE COUNTY- 416 AM PDT SUN JUL 15 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CALIFORNIA AND SOUTHERN NEVADA. .DAY ONE...TODAY AND TONIGHT ISOLATED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON. HAZARDOUS WEATHER IS NOT LIKELY. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY HAZARDOUS WEATHER IS NOT EXPECTED MONDAY THROUGH WEDNESDAY. THERE IS SOME CHANCE THAT THUNDERSTORMS MAY RETURN AS EARLY AS THURSDAY...WITH BETTER CHANCES FRIDAY AND SATURDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED TODAY. HOWEVER...SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. MORGAN
In the hours before
Local storm report, Jul 16, 12:51 AM PDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
1251 AM PDT MON JUL 16 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1028 PM HEAVY RAIN SUMMERLIN 36.21N 115.31W
07/15/2012 M0.83 INCH CLARK NV MESONET
AN AUTOMATED RAIN GAUGE FROM THE CLARK COUNTY REGIONAL
FLOOD CONTROL DISTRICT NEAR CHARLESTON AND RAMPART
MEASURED A STORM TOTAL OF 0.83 INCHES IN 15 MINUTES.
1030 PM HAIL 1 NW SUMMERLIN 36.21N 115.31W
07/15/2012 E1.25 INCH CLARK NV TRAINED SPOTTER
SEVERAL SPOTTERS IN SUMMERLIN AND NORTH LAS VEGAS
REPORTED HAIL FROM NICKEL TO SILVER DOLLAR SIZE BETWEEN
1025 PM AND 1042 PM. SOME VEHICLES WERE DAMAGED.
1052 PM TSTM WND GST N NORTH LAS VEGAS 36.27N 115.14W
07/15/2012 E60.00 MPH CLARK NV TRAINED SPOTTER
&&
MORGANThe office that day
Everything else NWS Las Vegas, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 15, 5:44 PM PDT | Flash Flood Warning | VEF | Lincoln | 2 hr |
| Jul 15, 10:00 PM PDT | Severe Thunderstorm Warning | VEF | Clark | 45 min |
| Jul 15, 10:07 PM PDT | Areal Flood Advisory | VEF | Clark | 53 min |
| Jul 15, 10:48 PM PDT | Severe Thunderstorm Warning | VEF | Clark | 42 min |
| Jul 15, 10:53 PM PDT | Areal Flood Advisory | VEF | Clark | 52 min |
| Jul 16, 2:00 AM PDT | Flash Flood Watch | VEF | Clark, Lincoln | 19 hr |
| Jul 16, 1:04 PM PDT | Severe Thunderstorm Warning | VEF | Clark | 41 min |
| Jul 16, 4:36 PM PDT | Areal Flood Advisory | VEF | Clark | 68 min |
Nearby
Severe Thunderstorm Warnings in Nevada, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.